Angioedema, Reaction, ACE-Inhibitors, Swelling, Difficulty, Breathing
Medicine and Health Sciences | Nursing | Respiratory System | Tissues
Angiotensin-converting enzyme inhibitor (ACEI) medications are one of the leading causes of angioedema in the United States, also known as ACEI-RA (Chan & Soliman, 2015). ACEI medications are frequently prescribed to help manage diseases, such as hypertension and congestive heart failure, and include, but are not limited to lisinopril and enalapril, with lisinopril being the most commonly prescribed at this time (Chan & Soliman, 2015). In addition, ACEIs are used to help prevent myocardial infarction, diabetic neuropathy, and a cerebrovascular accident (Chua, Ignaszewski, & Schwenger, 2011). There are several risk factors for developing ACEI-RA, with African-American females being the greatest at risk group and are “three times more likely to develop ACEI-RA” (Spencer, 2016, p. 41). The length of time taking an ACEI does not determine if or when angioedema will occur. Understanding the pathophysiology behind ACEI-RA is key to deciding a plan of care, in order to resolve the patient’s signs and symptoms, and to preventing possible intubation or tracheostomy placement.
Hawkins, Jennifer L., "Angioedema: Adverse Reaction from ACE-Inhibitors" (2016). Master of Science in Nursing (MSN) Student Scholarship. Paper 133.